Alert archive / Pennsylvania / Flash Flood Warnings in 2014

Flash Flood Warning 14, NWS Pittsburgh, PA

August 23, 2014Fayette County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Aug 23, 2014, 12:41 AM EDT for Fayette County, Pennsylvania. It was in force for 3 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2014, 12:41 AM EDT (04:41 UTC)
Expired
Aug 23, 2014, 3:45 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

County Fayette County, PA

The radar

The Pittsburgh radar (KPBZ), 88 km from the middle of the area, began a volume at 04:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 1:10 AM EDTFLASH FLOOD1 W Ohiopyle, PAMULTIPLE HOMES FLOODED....MANY ROADWAYS COVERED WITH RUNNING WATER.
Aug 23, 1:10 AM EDTFLASH FLOOD2 Se Perryopolis, PAMULTIPLE HOMES FLOODED...AND MANY ROADS COVERED WITH WATER.
Aug 23, 1:10 AM EDTFLASH FLOODDunbar, PAMULTIPLE BASEMENTS FLOODED AND ROADS COVERED WITH RUNNING WATER
Aug 23, 2:00 AM EDTHEAVY RAIN 2.06Farmington, PARAINFALL SINCE MIDNIGHT
Aug 23, 2:16 AM EDTFLASH FLOODDunbar, PAARCH BRIDGE ROAD IS IMPASSABLE DUE TO RUNNING WATER
Aug 23, 2:28 AM EDTFLASH FLOOD1 Ne Chalkhill, PAFLOODING CLOSED SHAFFER SCHOOL ROAD IN WHARTON TOWNSHIP
Aug 23, 2:44 AM EDTFLASH FLOOD1 Nw Farmington, PANELSON ROAD IMPASSABLE NEAR ROUTE 40 IN WHARTON TOWNSHIP
Aug 23, 3:08 AM EDTFLASH FLOODDunbar, PAVEHICLES FLOATING DOWN THE ROAD IN DUNBAR BUROUGH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this flash flood warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 4.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2014-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2014-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
914 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

321 
WGUS51 KPBZ 230441
FFWPBZ
PAC051-230745-
/O.NEW.KPBZ.FF.W.0014.140823T0441Z-140823T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1241 AM EDT SAT AUG 23 2014

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...

* UNTIL 345 AM EDT

* AT 1240 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR
  ESTIMATES THAT UP TO 2 INCHES OF RAIN HAVE ALREADY FALLEN ACROSS A
  PORTION OF THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2
  INCHES CAN BE EXPECTED.

* LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE DUNBAR
  AND CONNELLSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3974 7956 4004 7981 4010 7967 3984 7940

$$

FRIES
2 follow-up statements
445 
WGUS71 KPBZ 230507
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
107 AM EDT SAT AUG 23 2014

PAC051-230745-
/O.CON.KPBZ.FF.W.0014.000000T0000Z-140823T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE PA-
107 AM EDT SAT AUG 23 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
FAYETTE COUNTY...

AT 105 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING. RADAR 
ESTIMATES THAT UP TO 3 INCHES OF RAIN HAVE ALREADY FALLEN JUST TO 
THE NORTHEAST OF CHALKHILL. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 
INCHES CAN BE EXPECTED.

LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE DUNBAR AND
CONNELLSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY IF YOU ARE IN THE
WARNING AREA. RESIDENTS ALONG STREAMS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3974 7956 4004 7981 4010 7967 3984 7940

$$

FRIES
582 
WGUS71 KPBZ 230524
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 AM EDT SAT AUG 23 2014

PAC051-230745-
/O.CON.KPBZ.FF.W.0014.000000T0000Z-140823T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FAYETTE PA-
124 AM EDT SAT AUG 23 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR
FAYETTE COUNTY...

AT 110 AM EDT...LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING 
FROM VERY HEAVY RAIN IN DUBAR...STEWART TOWNSHIP NEAR OHIOPYLE...AND 
PORTIONS OF PERRY TOWNSHIP. RADAR ESTIMATES THAT OVER 3 INCHES OF 
RAIN HAVE ALREADY FALLEN ACROSS A PORTION OF THE WARNED AREA. 
ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES CAN BE 
EXPECTED...PARTICULARLY BETWEEN OHIOPYLE AND CHALKHILL.

LOCATIONS THAT WILL BE AFFECTED BY THE HEAVY RAIN INCLUDE OHIOPYLE...
DUNBAR AND CONNELLSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLASH FLOODING OF
SMALL STREAMS...ROADS AND FARMLAND ALONG THE BANKS OF CREEKS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLASH FLOODING IS OBSERVED. MOVE
TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT
TO FLOODING WHEN WATER BEGINS RISING.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR
OCCURRING. MOVE TO HIGHER GROUND IMMEDIATELY IF YOU ARE IN THE
WARNING AREA. RESIDENTS ALONG STREAMS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.

PLEASE REPORT HIGH WATER BY CALLING...412-262-1988...POSTING TO THE
NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER @NWSPITTSBURGH.

&&

LAT...LON 3974 7956 4004 7981 4010 7967 3984 7940

$$

FRIES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 10:08 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 22, 10:08 PM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
1008 PM EDT FRI AUG 22 2014

.SYNOPSIS...
UNSETTLED WEATHER WILL CONTINUE THROUGH THE FIRST HALF OF THE
WEEKEND WITH OCCASIONAL SHOWERS AND THUNDERSTORMS. WARM AND DRY
WEATHER IS EXPECTED EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
10PM UPDATE...SCATTERED SHOWERS/STORMS CONTINUE TO STUBBORNLY
DRIFT ACROSS THE SOUTHERN HALF OF THE FA. THE OVERALL TREND HAS
BEEN A WEAKENING IN INTENSITY...BUT WITH SURFACE TDS IN THE LOWER
70S...RAINFALL RATES HAVE BEEN IMPRESSIVE. LATEST HIRES DATA IS
SHOWING A DECREASE THROUGH THE REMAINDER OF THE EVENING AS
EVERYTHING SHIFTS SOUTHWARD. TEMPS UPDATED TO LATEST LAMP NUMBERS.

PREVIOUS DISCUSSION...

COVERAGE OF SHOWERS AND THUNDERSTORMS SHOULD STILL INCREASE
THROUGH EARLY EVENING AS A NEARLY STATIONARY BOUNDARY FINALLY SAGS
SOUTHWARD ACROSS THE REGION. LINGERING CLOUD COVER HAS KEPT CAPE
VALUES RATHER LOW TODAY...EVEN WITH BULK SHEAR INCREASING TO NEAR
30 KTS. WITH THIS IN MIND...OPTED TO KEEP ONLY CHANCE THUNDER
WORDING...AND THINK THAT FOR THE MOST PART STORMS WILL REMAIN
UNDER SEVERE THRESHOLDS.

WHILE PWATS IN OUR SOUTHERNMOST ZONES WILL STILL BE IN THE 2 INCH
RANGE...A GRADUAL DECREASE IN THESE VALUES IS EXPECTED. WILL
MAINTAIN THE MENTION FOR ISOLATED FLOODING IN THE HWO SINCE ANY
TRAINING SHOWERS AND STORMS OVER ALREADY SATURATED AREAS COULD
CAUSE PROBLEMS...BUT OVERALL THINK THE THREAT WILL BE MINIMAL
VERSUS THE LAST SEVERAL DAYS.

LOSS OF HEATING AS WELL AS SLOW SOUTHWARD MOVEMENT OF FRONT WILL
ALLOW COVERAGE TO WANE THIS EVENING AND OVERNIGHT.

ANOTHER SHORTWAVE WILL RIDE SOUTHWARD THROUGH THE BUILDING UPPER
RIDGE TOMORROW. WITH THE BOUNDARY EXPECTED TO BE MAINLY SOUTH OF
THE FORECAST AREA BY TOMORROW AFTERNOON...ONLY CHANCE POPS WERE
CARRIED. GENERALLY STAYED CLOSE TO GUIDANCE FOR
TEMPERATURES...WHICH KEEPS US CLOSE TO SEASONAL AVERAGES.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
AN EXITING SHRTWV WL CONT LOW CHCS FOR SHWRS INTO SAT NGT...THEN
STG RIDGING WL BLD IN ACRS THE GT LKS/OH VLY RGN THRU MON WITH DRY
WEA EXPD. TEMPS WL AVG A FEW DEG ABV SEASONAL LVLS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
RIDGING WL PERSIST INTO MID WK WITH DRY AND WRM WEA. A CROSSING
SHRTWV AND CDFNT IS PROGGED FOR A THU PASSAGE WITH CHC POPS FOR
SHWRS/TSTMS...FOLLOWED BY BLDG HIGH PRES TO FINISH THE WK. ABV AVG
TEMPS WL RTN TO NR OR BLO AVG LVLS AFT THE LT WK FROPA.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
MAINTAINED A VCSH MENTION WITH A PERIOD OF MVFR AT KMGW AND KDUJ
BASED ON RADAR TRENDS. AFTER DIURNAL SHWRS SUBSIDE...WITH LLVL
MOISTURE POOLING...EXPG IFR FOG TO DVLP OVRNGT INTO ERLY SAT AS
WELL. A PD OF MVFR DIURNAL CU CIGS ARE EXPD SAT MRNG BEFORE VFR
RTNS BY AFTN. A SHWR IS PSBL SAT BUT COVG EXPD TO BE TOO LOW FOR A
TAF MENTION ATTM.

OUTLOOK.../SATURDAY NIGHT THROUGH WEDNESDAY/...
ERLY SUN MRNG FOG RSTRNS ARE PSBL.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Aug 22, 6:21 PM EDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
621 PM EDT FRI AUG 22 2014

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-232230-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
621 PM EDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:51 PM EDTAreal Flood AdvisoryPBZFayette, Westmoreland3 hr
Aug 23, 2:04 AM EDTAreal Flood WarningPBZFayette3 hr
Aug 23, 3:40 AM EDTAreal Flood WarningPBZFayette6 hr
Aug 23, 1:29 PM EDTFlash Flood WatchPBZFayette, Westmoreland6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.